Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Chronic liver disease, infections since childhood, addicted to snuff. Will snuff weaken the effectiveness of antibiotics?

My son was born with Bilary Atresia. He is now 22, and we were told that before he started school, probably by the time he was 2, he would need a liver transplant. When he was 13 days old, they did a surgery called a Kasai procedure to buy him time. He has been hospitalized over 50 times since birth with infections of the liver, but IV antibiotics both in and out of the hospital plus a lot of prayer has allowed his liver functions to return to almost normal. Now that he is older and wants to be out on his own, but still lives with us, we try to allowing him to make his own decisions about his health, but the compliant boy while he was growing up is no longer. The many thing that has me concerned is that he takes his health in a way that would suggest that nobody is going to tell him what to do even if it does mean what he does will damage the liver more. He is totally addicted to snuff. We used to have fun watching tv together. He and I love the same kind of humor. Now, he is doing his own IVs and he is on them now, but very jaundiced and the other liver functions are not coming down as quickly as they used to. He knows he s not allowed to have the snuff around us, so he spends most of his time in his room and I know he must dip it there. I can t read his mind, but being his mom, I feel sure he must be thinking that he might as well enjoy what he wants because he might not live a full life span and he knows where he is going when he dies. He has tried to quit. He said he was going to quit for Mother s Day. LIke any addict s promises, that didn t happen and he says he won t be comfortable going to an addictions meeting at our church...and he just loves our Pastor. My question is this. Even though I know that the snuff will ultimately make his liver worse, would you say that right now the snuff could be weakening the effectiveness of the antibiotics and that s why it s taking him so much longer to get better. When he was little, after a few doses of antibiotics we could see him becoming less jaundiced before he even left the hospital.
Asked On : Thu, 19 Jul 2012
Answers:  1 Views:  81
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
General & Family Physician 's  Response
Hello. Welcome to hcm.
Snuff is a tobacco taken by nose. It is just a alternative of smoking. Though effects to lung are not present,the tar wil be absorbed in the body causing varied effects.
There is little research on effects of snuff on systems of our body,it cannot be positively ruled out that it causes decreased response to antibiotics.
If liver transplant was done,then your might have normal life span and he needs to be motivated to make his life more meaningful.
I advice you to make him stop this habit as precaution is better than finding a cure. You can try again for de addiction centres as many addicts once shying away from these centres, wil like it when they feel they are accepted by its members.
All the best
Answered: Fri, 20 Jul 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor